Log in
Thyroid UK
96,873 members110,697 posts

Hyperthyroidism

Hi I am new, after being diagnosed with a high TSH and being on levothyroxine for 5 years my GP has now put me on 5mg carbimazole since I have hyperthyroid results and positive antibodies.

I have symptoms of weight gain, anxiety, tiredness, puffy eyes, constipation, heavy periods, dry skin, will these go away on the carbimazole?

Thanks

TSH 0.02 (0.2 - 4.2)

Free T4 50.6 (12 - 22)

Free T3 7.4 (3.1 - 6.8)

16 Replies
oldestnewest

Lily22018,

How much Levothyroxine are you taking?

Reply

50mcg

Reply

Lily22018,

Then your GP should not have prescribed Carbimazole. GP should have told you to stop taking Levothyroxine because you are very overmedicated to have FT4 50.6 and FT3 7.4.

Thyroid peroxidase and thyroglobulin antibodies are positive for autoimmune thyroid disease (Hashimoto's). Hashimoto's can cause transient hyperthyroidism by causing a massive hormone dump when thyroid cells are destroyed during infiltration but it is possible that you were misdiagnosed when you were prescribed 50mcg for hypothyroidism.

Your GP should check your thyroid results 6 weeks after you stop Levothyroxine. If thyroid levels are still abnormal GP should refer you to endocrinology and should check with an endocrinologist before prescribing Carbimazole.

Many people have found that 100% gluten-free diet is helpful in reducing Hashi flares, symptoms and eventually antibodies.

chriskresser.com/the-gluten...

thyroiduk.org.uk/tuk/about_...

2 likes
Reply

Thanks just gone online and my new results are now

TSH 105.5 (0.2 - 4.2)

Free T4 9.4 (12 - 22)

Free T3 2.7 (3.1 - 6.8)

Reply

Lily22018,

Really? Did you take the Carbimazole? How long was it between each set of results?

Reply

Thanks no I didn't take the carbimazole and it was a month between both sets of results

Reply

Lily22018,

It's extraordinary that you would go from hypothyroid to severely hyperthyroid on 50mcg and then become extremely hypothyroid levels within one month.

Do you take biotin or a B complex vitamin?

Reply

Thanks I don't take either

Reply

Lily22018,

I think it is time your GP referred you to endocrinology then to sort out what is happening.

Thyroid fluctuations are usually gradual. It is most unusual to become so overmedicated on 50mcg Levothyroxine and then to become so undermedicated with a month.

2 likes
Reply

Have you had your antibodies tested?

If you were diagnosed as hypo, it is physically impossible for you to become hyper. It just doesn't work like that! This is either over-medication, or a Hashi's 'hyper' flare.

2 likes
Reply

Yes antibodies were TPO antibody 673 (<34) and TG antibody 910.5 (<115) thanks

Reply

Then you have Hashi's, and those results are due to a Hashi's 'hyper' flare. They will only be 'hyper' temporarily, and then you will become hypo again. Taking carbimazole will just make you hypo faster. You need to keep a very strict eye on levels, to see when they drop, and you have to take levo again. My personal opinion is that carbimazole is the wrong treatment for Hashi's 'hyper' flares. It would suffice to just stop the levo for a while. I think you should see another doctor that knows more about thyroid, if that's at all possible.

3 likes
Reply

How many accounts like this does it take before it starts becoming a trend? And, the deeply concerning part of this is that there is no one body to whom this can be reported.

When incidents like this are uncovered/identified by other GPs, does anyone know if they're reported somewhere as an error or 'near miss' as they are in hospitals?

nrls.npsa.nhs.uk/resources/...

4 likes
Reply

Thank you, an interesting half hours reading!

2005, it makes you wonder, when you read the OP’s message and loads more that show up on here and every other medical forum, if anything has changed!

2 likes
Reply

Well said ITYFIALMCTT and shall look at your link later. You may be interested in this:

gmc-uk.org/M06___Fitness_to...

Reply

Very interesting reading.I was diagnosed with hypothyroidism.test positive for antibodies (hashimotos) put on Levo and whenever my THS was low gp always reduced Levo even when t4 and t3 still bottom of range...his reason Otherwise you will get hyperthyroidism!!!! Interesting to know not possible.would love to have the right words to inform him but gp s just Don t listen.

Reply

You may also like...